Statin risks

Share with others:


Print Email Read Later

Recently, sweeping recommendations were made by prominent physicians that enormous numbers of additional patients need to take statins, or cholesterol-lowering prescription drugs (“Heart Groups Revise Statin Guidelines on Cholesterol,” Nov. 13). Little mention was made of side effects, mostly the “rare” muscle pain.

Several years ago, I took statins and experienced not only excruciating pain but cognitive problems that were disabling. I could not perform even the simplest of functions — starting my car, making coffee, even answering the phone. When I saw my doctor and went to the emergency department, statins were never considered as the cause. My impairment was so severe, a stroke or head injury was suspected.

I was told to “stick it out” on the medication as it had improved my cholesterol levels dramatically. I stopped on my own. I have been left, even now, with cognitive problems that I attribute to these medications. I fear that motives, some well-meaning and some for financial gain, may be preventing the cognitive problems caused by statins to be downplayed.

My hope is that this letter will alert others to the real danger these drugs can pose, if the medical community does not step forward to sound a responsible alarm.

SUSAN C. PARKER
Ligonier


Join the conversation:

Commenting policy | How to report abuse
To report inappropriate comments, abuse and/or repeat offenders, please send an email to socialmedia@post-gazette.com and include a link to the article and a copy of the comment. Your report will be reviewed in a timely manner. Thank you.
Commenting policy | How to report abuse

Advertisement
Advertisement
Advertisement

You have 2 remaining free articles this month

Try unlimited digital access

If you are an existing subscriber,
link your account for free access. Start here

You’ve reached the limit of free articles this month.

To continue unlimited reading

If you are an existing subscriber,
link your account for free access. Start here